Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 72, NWS Salt Lake City, UT

September 13, 2023Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 13, 2023, 7:33 PM MDT for Emery County, Utah. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2023, 7:33 PM MDT (01:33 UTC)
Expired
Sep 13, 2023, 9:30 PM MDT
In force
117 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Emery County, UT

The radar

The Cedar City radar (KICX), 207 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS55 KSLC 140133
FFWSLC
UTC015-140330-
/O.NEW.KSLC.FF.W.0072.230914T0133Z-230914T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
733 PM MDT Wed Sep 13 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Emery County in central Utah...

* Until 930 PM MDT.

* At 733 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Ding, Dang, Ramp and Cistern slot canyons. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3864 11086 3862 11091 3857 11089 3851 11086
      3851 11083 3854 11080 3862 11083

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
1 follow-up statement
713 
WGUS75 KSLC 140335
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
935 PM MDT Wed Sep 13 2023

UTC015-140345-
/O.EXP.KSLC.FF.W.0072.000000T0000Z-230914T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
935 PM MDT Wed Sep 13 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL EMERY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3864 11086 3862 11091 3857 11089 3851 11086
      3851 11083 3854 11080 3862 11083

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:55 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 13, 3:55 PM MDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
355 PM MDT Wed Sep 13 2023

.SYNOPSIS... Scattered showers and thunderstorms will continue
through Thursday, with the potential becoming confined to
southern and eastern Utah by Thursday. A cold front will bring
cooler and dryer conditions Thursday into Friday. A ridge builds
into the weekend which will bring dry conditions with temperatures
returning to near seasonal normals by Sunday and Monday. The
potential for a fall-like storm system and cooler temperatures
arrives by mid-next week.

&&

.SHORT TERM (Through 12Z/6AM Friday)...
A moist airmass remains in place across the region with dew points
generally running in the 40s-50s and PW values in the 0.7 to 0.9
inch range. While not overly impressive numbers by mid-monsoon
standards, these values are around 150% of normal for this time
of year. A weak shortwave trough is moving through northern Utah
helping to loosely organize some showers and thunderstorms moving
eastward through the Uinta Basin, The San Rafael Swell and western
Canyonlands. In addition some more loosely organized showers and
thunderstorms have developed off the terrain over southwestern
Utah and across northwestern Utah. Overall these storms will
continue to evolved slowly east-southeastward through early this
evening before a decay in activity with the loss of heating this
evening. These storms are capable of producing locally heavy
rainfall and small hail, both of which have been observed at
Capitol Reef National Park this afternoon, leading to localized
Flash Flooding.

On Thursday, an upstream trough over the Pacific northwest will
drop in across Utah in positively tilted manor, bringing much
drier air along with a cooler airmass into northwest Utah.
Meanwhile ahead of the trough across southern and eastern Utah,
the moist airmass will remain place and interact with the synoptic
forcing/organization from the trough to result in one more active
day of showers and thunderstorms across this southern/eastern
portion of the area. With storm motions toward the southeast and
support from the trough, the best potential for more organized
flash flood threat is if storms can grown upscale moving down the
Escalante River basin. For this reason, have increased the Flash
Flood Potential Rating to Probable in this corridor, with
otherwise, most southern Utah Parks in the Possible category.
Thunderstorm activity will diminish behind the trough axis
passage across southern/eastern Utah later Thursday evening.

.LONG TERM (After 12Z/6AM Friday)...
A exiting trough will give way to a ridge building into the
region for the weekend. This will result in dry conditions and
temperatures near normal for southern Utah and ~5 degrees above
normal for northern Utah/SW Wyoming. Confidence is high that this
ridge will persist through the weekend before guidance starts to
diverge into a few different scenarios.

By Monday, ensemble guidance is clustering into three different
scenarios. Scenario 1 (45% chance): ridging continues with a
slight cooling trend as a trough passes by well to our north.
Scenario 2 (40% chance): a large ridge builds into Alaska and
dislodges colder air that dives down into the intermountain west
in the form of a trough. Scenario 3 (15% chance): the
aforementioned Alaskan ridge brings a deeper trough further west
near the CONUS west coast.

Scenario 1 would result in temperatures near normal with much
drier conditions compared to the other two scenarios. Scenario 2
would bring much cooler temperatures along with the chance for
more widespread precipitation. Scenario 3 would keep the colder
air further west (that could eventually progress into our area
beyond the 7 day period). This would leave our CWA in a region of
strong southwesterly flow with most of the precipitation further
west, but again this precipitation could progress east beyond the
7 day period. Current forecast is to bring temperatures near to
slightly below normal with isolated precipitation, mainly across
northern Utah and SW Wyoming through the end of the period.

&&

.AVIATION...
KSLC...VFR conditions expected. Isolated showers and
thunderstorms will be possible through 10PM. Winds with nearby
showers and storms could be gusty and erratic. Northwest winds
will switch to southeast winds between 04Z and 06Z then return
around 18Z on Thursday. During the day on Thursday there is a 10%
chance of showers and thunderstorms for the area.

.REST OF UTAH AND SOUTHWEST WYOMING...Predominant VFR
conditions expected. Scattered showers and thunderstorms will
continue to be possible through 10PM across much of the area.
These storms could produce reductions in visibility, heavy
rainfall, and gusty and erratic outflow winds. Precipitation
chances return Thursday afternoon especially for southern and
eastern Utah. Outside of outflow winds, most locations will see a
predominant north wind through the TAF period. The other areas
will see diurnal winds for the period.

&&

.FIRE WEATHER...
Moisture will remain in place across the region today into
Thursday, with a drying trend starting across northern Utah by
Thursday afternoon and expanding across the region Friday into
weekend. The best chances for wetting rains will be across central
and southern Utah today, especially across higher elevation
areas. Best chances for wetting rains on Thursday shifts to
southern and eastern Utah.

High pressure will then strengthen across the region late this
week through the upcoming weekend, resulting in a drying and
warming trend, with temperatures peaking just above average by
Sunday and Monday.

By the middle of next week, we are watching for a potential
pattern change as an increasing number of models suggest an
emerging scenario where a Canadian low pressure system and strong
cold front drops into the Great Basin/Northern Rockies. The
stronger scenarios bring a shot of cool Canadian air and moisture
into at least northern Utah by the middle to latter portions of
next week. There is a lot of uncertainty in the forecast beginning
in this time frame, and we'll continue to monitor for this
potential forecast outcome.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Mahan
AVIATION...Cecava
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Sep 13, 3:03 PM MDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
303 PM MDT Wed Sep 13 2023

UTZ128-132130-
South Central Utah UT-
303 PM MDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of southern Kane County
through 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kanab, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kanab.

This includes US Route 89 between mile markers 56 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3706 11259 3712 11245 3700 11235 3700 11258
TIME...MOT...LOC 2102Z 335DEG 16KT 3703 11252

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPS
Special weather statement, Sep 13, 3:05 PM MDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
305 PM MDT Wed Sep 13 2023

UTZ123-125-132130-
Southern Mountains UT-Lower Washington County UT-
305 PM MDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of southwestern
Washington County through 330 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Santa Clara, or 13 miles north of Virgin River Gorge,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 11389 3721 11376 3705 11366 3700 11385
TIME...MOT...LOC 2104Z 335DEG 15KT 3714 11380

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPS
Local storm report, Sep 13, 3:07 PM MDT, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
307 PM MDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Landspout        2 N Roosevelt           40.33N 110.01W
09/13/2023                   Duchesne           UT   Public

            Photos on social media of a landspout
            tornado north of the town of Roosevelt.
            Location/time estimated from the photos and
            viewing angle.

&&

DC
Local storm report, Sep 13, 3:40 PM MDT, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
340 PM MDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Flash Flood      1 WNW Capitol Reef Np   38.28N 111.22W
09/13/2023                   Wayne              UT   Park/Forest Srvc

            Debris flow across State Highway 24 making
            it impassible just east of the Capitol Reef
            Visitor Center between Hickman Bridge and
            Grand Wash. In addition a flash flood
            observed on Sulphur Creek, and high flows on
            Grand Wash.

&&

DC
Special weather statement, Sep 13, 3:58 PM MDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
358 PM MDT Wed Sep 13 2023

UTZ125-128-132230-
South Central Utah UT-Southern Mountains UT-
358 PM MDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of north central Kane
County through 430 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Henrieville, or 22 miles south of Escalante,
moving south at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 11175 3750 11164 3733 11155 3731 11177
TIME...MOT...LOC 2158Z 338DEG 12KT 3744 11169

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

MPS
Special weather statement, Sep 13, 6:59 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
659 PM MDT Wed Sep 13 2023

UTZ127-128-140145-
South Central Utah UT-Bryce Canyon Country UT-
659 PM MDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of southwestern
Garfield County through 745 PM MDT...

At 658 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bryce Canyon National Park, or 31 miles west of
Escalante, moving southeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bryce Canyon National Park, Tropic and Rubys Inn.

This includes Utah Route 12 between mile markers 9 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 11220 3773 11225 3776 11217 3762 11201
      3760 11203
TIME...MOT...LOC 0058Z 325DEG 12KT 3768 11217

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<40 MPH

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:59 PM MDTSpecial Weather StatementSLCKane46 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.